The Medical Letter on Drugs and Therapeutics
FROM
ISSUE
1357
In Brief: Benzonatate Warning
Download PDF:   US English
 Select a term to see related articles  benzonatate   Codeine   Dextromethorphan   Drug Safety   Tessalon Perles 

The FDA recently warned that accidental ingestion of the antitussive benzonatate (Tessalon Perles, and others) by children less than 10 years old can be fatal.1 This widely prescribed oral agent, which has been available in the US since 1958, can also cause severe morbidity and death in older children and adults, and not only in overdosage.

Benzonatate is a polyglycol derivative structurally related to procaine and tetracaine. It acts peripherally on stretch receptors in the lower respiratory tract to suppress the cough reflex. If the patient chews or sucks the liquid-filled capsules or "softgels", the drug can cause laryngospasm, bronchospasm and circulatory collapse. Adverse effects that can occur after swallowing an intact capsule include a feeling of numbness in the chest, mental confusion, a sensation of burning in the eyes, and visual hallucinations.

Taken in overdose, benzonatate can rapidly cause seizures, cardiac arrhythmias and death. Serious adverse outcomes reported to the National Poison Center between 2000 and 2006 occurred in 116 patients (41 in children <6 years old), with 4 deaths.2 The 5 children known to the FDA who died from benzonatate ingestion were ≤2 years old and some apparently took only one or two capsules. In one well-documented case report, a 17-year-old girl who intentionally took 10 or more 200-mg capsules developed seizures, cardiac arrest from which she was resuscitated, and then blindness, which persisted.3 When a cough suppressant is truly necessary, dextromethorphan or even codeine might be a safer choice.

© The Medical Letter, Inc. All Rights Reserved.
This article has been freely provided.